Incorrect medication dosage causes woman's skin to 'melt off'

For one Georgia woman, a routine pharmacy visit to fill a prescription resulted in a debilitating medical condition that caused her body to "burn from the inside out," according to NBC-11 News.

Khaliah Shaw, 26, said she visited her physician in 2014 for depression and received a prescription for lamotrigine, an anticonvulsant typically used to treat seizures and certain types of mood disorders.

According to a lawsuit filed by Ms. Shaw, she received the wrong dose of the medication, and the pharmacist did not notice — instead of treating her symptoms, she experienced blisters all over her body that made her feel "like she was on fire," according to the report.

Ms. Shaw was diagnosed with Stevens-Johnson Syndrome — a rare skin disorder that can result from an incorrect dosage of medication. The disease has reportedly left Ms. Shaw with burned and scarred skin, impeded her vision and caused her to lose her sweat glands and finger nails. She said she spent five weeks in a medically-induced coma while her skin peeled off her body. The disease is untreatable and she is at risk of relapsing.

Medication errors kill at least one person per day and harm roughly 1.3 million people each year in the U.S. alone, according to the World Health Organization. Medication errors were also one of the 10 most common sentinel events reported to the Joint Commission in 2016.

To curtail the number of medication errors, some medical officials suggest limiting the number of prescriptions a pharmacist can fill during a shift, allowing them to ensure the prescribed dosage for each patient is correct.

"When pharmacists get busier or pressure gets placed on the pharmacist, it makes it harder for them to do their jobs accurately," Matthew Perri, PhD, professor and associate department head of clinical and administrative pharmacy at the University of Georgia College of Pharmacy in Athens told NBC-11 News. "If you're filling three or four hundred prescriptions by yourself, that's clearly way too much for one pharmacist. The idea of setting limits is unappealing on the business perspective, but on a patient safety perspective, it would be a good thing if we had a general idea of where those limits were."

Critics of such limitations say it could hinder patients' access to medications.

Editor's note: This article was updated on May 22 to clarify that Stevens-Johnson Syndrome does not always stem from a medication error. The disorder may also occur when patients have an adverse effect to a correct dosage, or as an independent autoimmune disorder. We regret this error.

More articles on quality:
Occupying C. diff-contaminated hospital areas significantly increases infection risk
Corticosteroids prove effective for preterm infant survival, even if used hours before delivery
Healthmark announces new Window Style Tip Protector

© Copyright ASC COMMUNICATIONS 2017. Interested in LINKING to or REPRINTING this content? View our policies by clicking here.

 


IC Database-3

Top 40 Articles from the Past 6 Months